Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 102, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 24, 2023, 4:24 PM CDT for Anoka County, Ramsey County, Washington County, Minnesota. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2023, 4:24 PM CDT (21:24 UTC)
- Expired
- Jul 24, 2023, 4:35 PM CDT
- In force
- 11 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Anoka County, MN, Ramsey County, MN, Washington County, MN
The radar
The Minneapolis radar (KMPX), 48 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 282 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
433
WUUS53 KMPX 242124
SVRMPX
MNC003-123-163-242215-
/O.NEW.KMPX.SV.W.0102.230724T2124Z-230724T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
424 PM CDT Mon Jul 24 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
East central Anoka County in east central Minnesota...
Northern Washington County in east central Minnesota...
Northern Ramsey County in east central Minnesota...
* Until 515 PM CDT.
* At 424 PM CDT, a severe thunderstorm was located over Blaine, or 14
miles north of Minneapolis, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Shoreview, Lino Lakes and Arden Hills around 430 PM CDT.
Hugo and Vadnais Heights around 440 PM CDT.
Maplewood around 445 PM CDT.
Oakdale, White Bear Lake and Mahtomedi around 450 PM CDT.
Stillwater and Lake Elmo around 505 PM CDT.
Other locations impacted by this severe thunderstorm include Grant,
Willernie, North St. Paul, Circle Pines, Lexington, Centerville,
North Oaks, Gem Lake, Dellwood and Blaine Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4516 9330 4525 9323 4516 9279 4496 9292
TIME...MOT...LOC 2124Z 294DEG 24KT 4517 9319
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff1 follow-up statement
915
WWUS53 KMPX 242135
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
435 PM CDT Mon Jul 24 2023
MNC003-123-163-242144-
/O.CAN.KMPX.SV.W.0102.000000T0000Z-230724T2215Z/
Anoka MN-Washington MN-Ramsey MN-
435 PM CDT Mon Jul 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ANOKA...NORTHERN
WASHINGTON AND NORTHERN RAMSEY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4516 9330 4525 9323 4516 9279 4496 9292
TIME...MOT...LOC 2132Z 294DEG 24KT 4515 9312
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:10 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 24, 1:10 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 110 PM CDT Mon Jul 24 2023 .DISCUSSION...(Today through Sunday) Issued at 317 AM CDT Mon Jul 24 2023 KEY MESSAGES: - Small chance for afternoon/evening storms near I-94 corridor, and a few could produce gusty winds and hail. - Dangerously hot conditions build midweek with heat indices of 100 to 105 Wednesday and Thursday. Today through Sunday...Hot weather will be the main story this coming week, and afternoon highs will be in the mid 90s Tuesday, and upper 90s Wednesday and Thursday with a few locations making a run at the century mark. There will also be small chances for thunderstorms, although the forcing will be weak so widespread rainfall is not expected. The one exception is Wednesday night into Thursday when a complex of thunderstorms is expected to form across the eastern Dakotas, and could sag southeast into Minnesota and Wisconsin. For today, expect filtered sunshine with some haze/smoke lingering across the region. There is a small chance for an afternoon shower or thunderstorm. The synoptic forcing doesn't really support it, but the HiRes models are in pretty good agreement with developing scattered convection later today, mainly along the I-94 corridor. There is a marginal risk for severe weather, but this a lower-end risk with mainly gusty winds or hail possible with a few stronger storms. Otherwise, heat will build across the region. Winds will remain light, which means that we'll need full sunshine to realize the high temperatures. This could be offset by any convective debris, so continued with the blended guidance for temperatures. One time frame to watch is Wednesday night into Tuesday, when a subtle shortwave trough is forecast to move across the region. The airmass below will be conditionally unstable, meaning that convection could develop if the forcing is strong enough to break the cap. For now it's more of a wait-and-see. Looking ahead, temperatures do cool off a bit toward the end of the week, but still remain above normal with highs in the 80s and lows in the 60s. There are also small chances for thunderstorms, but this will depend on how the storms earlier in the week pan out. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1247 PM CDT Mon Jul 24 2023 We've had an attempt at convective initiation between STC and MSP that looks to have developed along the smoke gradient when looking at satellite. However, this activity has since fizzled out and current thinking is that we will eventually see some isolated activity this afternoon, likely near and west of the smoke boundary, but not enough to warrant putting a precip mention in any of the TAFs. Tonight, without fresh rain, the fog potential looks much lower than what we saw last night. Winds much of today/tonight will be light and variable, with wind directions bouncing between southeast and northwest, but enough of a gradient arrives on Tuesday to give us a more consistent south wind direction. KMSP...VAD wind profile and RAP soundings for our winds trending more toward WSW direction this afternoon, though we'll likely see directions bouncing between the south and north of the 210 wind threshold for the 30s/12s. Isolated activity can't be ruled out today, but given the fact that stuff that developed to the northwest around 17z has already fallen apart, that shower threat looks too low to bring in any sort of precip mention into the TAF. /OUTLOOK FOR KMSP/ WED...VFR. Chc -SHRA/TS in mrng. Wind SE 5 kts. THU...VFR. Chc evening TSRA. Wind SE 5-10 kts. Fri...VFR. Chc TSRA. Wind NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...JRB AVIATION...MPG
Hazardous weather outlook, Jul 24, 3:58 PM CDT, 26 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 358 PM CDT Mon Jul 24 2023 MNZ041-042-047-048-054>057-064-065-073>075-082-083-091>093-251200- Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Yellow Medicine-Renville-Redwood-Brown-Nicollet-Watonwan- Blue Earth-Martin-Faribault-Freeborn- 358 PM CDT Mon Jul 24 2023 This Hazardous Weather Outlook is for portions of central Minnesota...south central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and humid conditions are expected throughout this week. Excessive heat is likely with temperatures in the middle and upper 90s and maximum heat indices from the mid 90s to low 100s. A few thunderstorms are also possible, with a marginal risk of severe weather Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed tonight. MNZ043>045-049>053-058>063-066>070-076>078-084-085-WIZ014>016- 023>028-251200- Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti- Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod- Sibley-Carver-Scott-Dakota-Le Sueur-Rice-Goodhue-Waseca-Steele- Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 358 PM CDT Mon Jul 24 2023 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight. A few thunderstorms are possible into this evening, especially across central and east central Minnesota into west central Wisconsin. Large hail and gusty winds may accompany the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and humid conditions are expected throughout this week. Excessive heat is likely with temperatures in the middle and upper 90s and maximum heat indices from the mid 90s to low 100s. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed through this evening.
In the hours before
Local storm report, Jul 24, 3:37 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
337 PM CDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM Hail Randolph 44.53N 93.02W
07/24/2023 E1.00 inch Dakota MN Public
Video relayed via social media.
&&
pemLocal storm report, Jul 24, 3:51 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
351 PM CDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM Tstm Wnd Dmg 2 ENE Hudson 44.98N 92.73W
07/24/2023 St. Croix WI Public
Two mature, shallow rooted, trees down
across residential street. Photos relayed on
Twitter.
&&
pemLocal storm report, Jul 24, 4:02 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
402 PM CDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Hail Clearwater 45.42N 94.05W
07/24/2023 E1.00 inch Wright MN Public
Mostly dime hail with some quarter mixed in.
Photo relayed via Twitter.
&&
pemLocal storm report, Jul 24, 4:03 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM Tstm Wnd Gst 6 E St. Cloud 45.55N 94.05W
07/24/2023 M53 MPH Sherburne MN ASOS
ASOS station KSTC St. Cloud AP.
&&Local storm report, Jul 24, 4:08 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
408 PM CDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Hail Dennison 44.40N 93.04W
07/24/2023 M1.25 inch Goodhue MN Cocorahs
Shredded leaves.
&&
pemLocal storm report, Jul 24, 4:09 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
409 PM CDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Tstm Wnd Dmg 1 SE Hudson 44.97N 92.74W
07/24/2023 St. Croix WI Law Enforcement
Sheriffs office reports roof damage/removal
from thunderstorm winds around 2:45PM.
&&
pemThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:06 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 24 min |
| Jul 24, 2:30 PM CDT | Special Weather Statement | MPX | Washington | 30 min |
| Jul 24, 2:42 PM CDT | Special Weather Statement | MPX | Dakota | 33 min |
| Jul 24, 2:46 PM CDT | Special Weather Statement | MPX | Stearns | 29 min |
| Jul 24, 2:56 PM CDT | Severe Thunderstorm Warning | MPX | Dakota | 35 min |
| Jul 24, 3:16 PM CDT | Special Weather Statement | MPX | Stearns | 44 min |
| Jul 24, 3:17 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 43 min |
| Jul 24, 3:18 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 57 min |
| Jul 24, 3:26 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Stearns, Wright | 49 min |
| Jul 24, 3:58 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 19 min |
| Jul 24, 4:00 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Rice, Steele | 30 min |
| Jul 24, 4:30 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Rice, Steele | 19 min |
| Jul 24, 6:13 PM CDT | Special Weather Statement | MPX | Isanti | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.